Search our site 
 
Advanced Search
 
Home | Exam dates | Contact us | About us | Testimonials |
 
 

map
You are in Home >> Resources >> Clinical anaesthesia >> Allergy in anaesthesia


Management of anaphylactic reactions

Created: 20/2/2008
Updated: 2/9/2009
 

Management of anaphylactic reactions

 

The Association of Anaesthetists of Great Britain and Ireland have proposed guidelines for managing anaphylaxis under anaesthesia. Management can be broken down as follows:

 

 

Initial therapy

 

1. Call for help.

 

2. Stop administering the agent that is likely to have caused the reaction.

 

3. Maintain ‘airway’; administer 100% oxygen.

 

4. Position patient flat with legs raised.

 

5. Give ADRENALINE by any of the following routes:

 

(a) Intramuscularly: 0.5-1.0 mg (0.5-1.0 ml of 1:1000) adrenaline (may be repeated after 10 minutes according to response) OR

(b) Intravenously: 50-100 μg (0.5-1.0 ml of 1:10,000) adrenaline over 1 minute. Titrate repeated doses according to the haemodynamic response.

 

‘It is important that undiluted adrenaline at a concentration of 1:1000 never be administered intravenously.’

 

6. Volume expansion with crystalloids/colloids (colloids may be avoided if given before the reaction occurred as they may be likely causatives).

 

Secondary therapy

 

1. Antihistamines

2. Corticosteroids

3. Bronchodilators

4. Further monitoring/escalation of therapy

Follow-up

 

It is important that details are recorded and the patient investigated adequately; this has an important bearing for future drug administration and avoidance of life-threatening anaphylaxis.

 

Full patient details, date and time of the incident, and a detailed description of drugs given and timeline of occurrence of events should be recorded. The drugs administered should also include skin antiseptics, intravenous fluids, contrast media and pre-medication drugs. Blood samples for investigation should be drawn and properly labelled with times and dates.

 

The patient should be referred to a regional allergy centre if considered appropriate. Following this, the immunologist may perform skin tests and will offer his interpretation of events and tests. The patient should be alerted if found to be allergic to a particular agent, and details should be noted in the hospital notes. A medic-alert warning bracelet may be offered. The patient’s primary physician should also be informed of the results.

 

 

 AAGBI Guidelines 2009


ArticleDate:20080220
SiteSection: Article
 
   
    
                                            
  Posting rules

     To view or add comments you must be a registered user and login  




Login Status  

You are not currently logged in.
UK/Ireland Registration
Overseas Registration

  Forgot your password?








 
All rights reserved © 2020. Designed by AnaesthesiaUK.

{Site map} {Site disclaimer} {Privacy Policy} {Terms and conditions}

 Like us on Facebook 

vp